Nebraska, 2011

Flash Flood in Nebraska, May 25, 2011

May 25, 2011 · NWS OAX · 1 event in 1 county or zone

Heavy rain producing thunderstorms wrapped around low pressure that tracked south of the region. The resultant training of echoes over far southeast Nebraska caused an isolated flash flooding report near Falls City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rain producing thunderstorms wrapped around low pressure that tracked south of the region. The resultant training of echoes over far southeast Nebraska caused an isolated flash flooding report near Falls City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 2:45 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 25, 2:45 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT WED MAY 25 2011

.SHORT TERM...TONIGHT.
SHORT TERM CONCERNS WILL BE THE RAINFALL WINDING DOWN AND THE STRONG
WINDS EARLY ON.

AT 20Z...SURFACE LOW PRESSURE WAS CENTERED NEAR KANSAS CITY...WITH A
STRONG PRESSURE GRADIENT OVER THE LOCAL FORECAST AREA.  THIS WAS
RESULTING IN WINDY CONDITIONS ACROSS THE AREA.  SURFACE WINDS HAVE
BEEN VARIABLE BETWEEN 15 AND 30 MPH SUSTAINED WITH GUSTS 35 TO 45
MPH.  THESE STRONG WINDS WILL DECREASE IN NORTHEAST NEBRASKA AND
WORK SOUTHEAST AS THE SURFACE LOW MOVES FARTHER AWAY.  WILL LET THE
WIND ADVISORY GO AS THOSE AREAS SHOULD SEE DECREASING WINDS LATE
THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER...WILL MAINTAIN
STRONGER WINDS FARTHER SOUTH FOR A FEW HOURS.  THE THUNDERSTORMS
SHOULD MOVE OUT OF SOUTHEAST NEBRASKA AND SOME SHOWERS WILL LINGER
INTO THE EVENING.  WILL KEEP IT MAINLY DRY AFTER 06Z WITH DECREASING
CLOUDS AND WINDS FROM THE NORTH AND LOWS IN THE 40S.  MAY SEE SOME
PATCHY FOG LATE TONIGHT WHERE WINDS SETTLE DOWN TO LIGHT AND
VARIABLE.

ZAPOTOCNY

.MID TERM...LATE TONIGHT THROUGH SATURDAY.

WV IMAGERY...AS WELL MOSAIC 88D...THIS AFTERNOON SHOWING WELL DEFINED
CLOSED CIRCULATION CENTERED IN ERN KS. SYSTEM SFC REFLECTION WAS
LOCATED IN NWRN MO WITH ASSOCIATED WARM FRONT EXTENDING FROM SRN IA
TO NRN IL...AND COLD FRONT FROM SE NEB INTO CNTRL KS. CURRENT 88D
RETURNS SHOWING BAND OF PCPN MAINLY ACROSS NRN IA INTO ERN NEB
WRAPPING AROUND MAIN CIRCULATION. MODELS IN GOOD AGREEMENT SHOWING
SHORT WAVE RIDGE PUSHING EWD THRU THE CNTRL PLAINS OVERNIGHT AND WILL
GRADUALLY KICK SYSTEM/PCPN EAST OF THE CWA. LATEST HRRR/RUC13
INDICATING LINGERING PCPN PROBABLY THRU MOST OF THIS EVENING MAINLY
SOUTH AND EAST...THEN DRY AFTER MIDNIGHT. AFOREMENTIONED SHORTWAVE
RIDGE WILL PROVIDE DRY CONDITIONS INTO THURSDAY EVENING. SYNOPTIC
SCALE LIFT THOUGH INCREASES LATE THURSDAY NIGHT...VIA DPVA/MID LYR
WAA...WITH THE APPROACH OF THE NEXT SYSTEM THRU THE NRN PLAINS. BOTH
NAM/GFS INSTABILITY PARAMETERS PRACTICALLY NIL...BUT NEG LYR MAX
THETA-E DIFFERENCES SUGGESTING ELEVATED CONVECTION POSSIBLE INTO
FRIDAY. NO SIGNIFICANT FEATURES PASSING THRU FRIDAY NIGHT OR SATURDAY
WHEN LARGE SCALE FLOW TRANSITIONS TO NEAR ZONAL...THUS WILL CONTINUE
DRY FCST.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.

GFS/ECM IN DECENT AGREEMENT UPPER LEVEL HIGH PRESSURE WILL STRENGTHEN
OVER THE SERN STATE THRU THE PD AND FORCE LARGE SCALE FLOW TO
TRANSITION TO AN UPPER TROF OVER THE WRN CONUS.  PCPN CHANCES
HEADING INTO NEXT WEEKEND FOR OUR AREA REVOLVING AROUND INTENSE LLVL
THERMAL/MOIST CONVG BNDRY SETTING UP FROM ABOUT ERN IA TO WRN KS.
GFS/ECM IN DECENT AGREEMENT THAT THE BNDRY WILL MOVE LITTLE UNTIL
LATE SUNDAY WHEN DEEPENING SFC LOW OVER THE NEB PANH BEGINS TO LIFT
NEWD WITH CLOSING UPPER LEVEL LOW. BY MONDAY MORNING THE BNDRY WILL
BEGIN TO MIGRATE NWD AS A WARM FRONT INTO THE DAKOTAS/MN. THE GFS IS
ADVERTISING PRECIP WATER VALUES ANYWHERE FROM 150-200% OF NORMAL DUE
TO CONTINUOUS MOISTURE POOLING ALONG/SOUTH OF THE FRONT...THUS
PROLONGED HEAVY RAINFALL UNTIL THE FRONT EXITS NORTH A DEFINITE
POSSIBILITY. MEANWHILE ATTENDANT COLD FRONT WILL BEGIN TO SWEEP EWD
INTO THE CNTRL PLAINS AND IS PROGGED OT REACH THE CWA LATE MONDAY
NIGHT/TUESDAY MORNING..AND GFS/ECM SHOW AMPLE LLVL MOISTURE AVAILABLE
TO TAP INTO DURING FROPA. LATEST SPC DAY 4-8 OUTLOOK NOT COMMITTING
TO POINTING OUT SEVERE THREAT...BUT JUST LOOKING AT COMBINATION OF
DEEP SHEAR AND MUCAPES INDICATE POSSIBLE SEVERE STORMS ON
SUNDAY NIGHT AND MONDAY. OTHERWISE SHOULD BE GETTING BACK TO
SEASONAL TEMPS TWD DAY 7 AS BOTH GFS/ECM ARE ADVERTISING
SIGNIFICANT MEAN THKNS INCREASING OVER THE PLAINS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

A LARGE AREA OF SHOWERS CONTINUES OVER PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA...WITH ON AN OFF RAIN AT ALL THROUGH TAFS SITES.
THIS RAIN SHOULD GRADUALLY DECREASE BTWN 23-02Z AS THE STORM SYSTEM
MOVES FROM EASTERN KANSAS INTO MISSOURI. MVFR CIGS WILL IMPROVE TO
VFR DURING THIS TIME.  STRONG NORTH WINDS AROUND 20 TO 25KTS
SUSTAINED WITH GUSTS 28 TO 32KTS WILL CONTINUE THROUGH 00-02Z BEFORE
SUBSIDING TO UNDER 12KTS. OVERNIGHT SURFACE WINDS WILL BECOME LIGHT
WITH SOME PATCHY FOG POSSIBLE.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, May 25, 3:29 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT WED MAY 25 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-261100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA-
MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-
SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
429 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE OUTLOOK AREA SATURDAY
NIGHT THROUGH MONDAY NIGHT. AS OF NOW...IT APPEARS THAT SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE SUNDAY EVENING INTO MONDAY
WHEN THE NEXT STORM SYSTEM CROSSES THROUGH THE CENTRAL PLAINS.

MINOR TO MODERATE FLOODING OF THE MISSOURI RIVER WILL CONTINUE INTO
NEXT WEEKEND...ESPECIALLY FROM OMAHA DOWNSTREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH SATURDAY.

IAZ079-090-NEZ067-068-091-093-261100-
CASS-FREMONT IA-MILLS IA-NEMAHA-OTOE-RICHARDSON-
429 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI
RIVER FROM AROUND OMAHA DOWNSTREAM TO RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE OUTLOOK AREA SATURDAY
NIGHT THROUGH MONDAY NIGHT. AS OF NOW...IT APPEARS THAT SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE SUNDAY EVENING INTO MONDAY
WHEN THE NEXT STORM SYSTEM CROSSES THROUGH THE CENTRAL PLAINS.

MINOR TO MODERATE FLOODING OF THE MISSOURI RIVER WILL CONTINUE INTO
NEXT WEEKEND...ESPECIALLY FROM OMAHA DOWNSTREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH SATURDAY.

In the hours before

Local storm report, May 25, 3:08 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
408 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     FLOOD            FREMONT                 41.44N 96.49W
05/25/2011                   DODGE              NE   AMATEUR RADIO

            MINOR STREET FLOODING REPORTED.

&&

PEARSON

The radar

The Topeka radar (KTWX), 127 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richardson

When
May 25, 5:10 PM CST to 7:10 PM CST
Where
Richardson County, 2.77 mi S of Falls City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.030, -95.599

Two to three inches of rain fell over much of Richardson county over several hours during the afternoon/early evening of 5/25...2.29 inches was measured at Falls City. The heavy rain caused flash flooding for a few hours across Pony Creek Road south of Falls City causing its brief closure.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293733.